Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS Nashville, TN

August 6, 2008Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 6, 2008, 9:51 PM CDT for Smith County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 9:51 PM CDT (02:51 UTC)
Expired
Aug 6, 2008, 10:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Smith County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 070251
SVROHX
TNC159-070315-
/O.NEW.KOHX.SV.W.0174.080807T0251Z-080807T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
951 PM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...

* UNTIL 1015 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES WEST OF
  CARTHAGE...OR 6 MILES SOUTH OF HARTSVILLE...AND MOVING SOUTHEAST AT
  20 MPH.

* SEVERE THUNDERSTORM WINDS WILL IMPACT AREAS NEAR...
  CARTHAGE AND GORDONSVILLE BY 1015 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3620 8585 3615 8584 3613 8601 3622 8610
      3624 8611 3625 8611 3626 8611 3635 8607
      3639 8586
TIME...MOT...LOC 0250Z 295DEG 19KT 3628 8612

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:23 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 6, 8:23 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CDT WED AUG 6 2008

.UPDATE...ANOTHER WARM AND HUMID EVENING WAS OBSERVED ACROSS MID
TN. TEMPS WERE IN THE 80S TO AROUND 90 WITH DEW POINTS FROM THE MID
60S TO LOWER 70S. A DIFFUSE FRONTAL ZONE WAS LOCATED TO OUR NORTH
THIS EVENING...AND WAS HELPING INITIATE SCATTERED THUNDERSTORMS
ACROSS KY AND ISOLATED STORMS INTO MID TN. WIND DAMAGE WAS
REPORTED AT BOWLING GREEN. WE RECENTLY WARNED ON A SIMILAR LOOKING
CELL OVER ROBERTSON COUNTY...AND RECEIVED A MARGINALLY SEVERE
HAIL REPORT.

THE OHX EVENING SOUNDING SHOWED A STEEP LOW LEVEL LAPSE RATE...BUT
NOT SO MUCH IN THE MID LEVELS. SO...STORM INTENSITY SHOULD
GENERALLY DIMINISH INTO THE EVENING AS BOUNDARY LAYER COOLS. WE
MAY ISSUE ANOTHER WARNING OR 2...WITH BRIEF DAMAGING WINDS BEING
THE MAIN POTENTIAL. THE COVERAGE OF THUNDERSTORMS SHOULD
INCREASE ACROSS MID TN AS THE FRONT AND OUTFLOWS GRADUALLY SAGE
SOUTHWARD TONIGHT.

A FORECAST UPDATE WILL BE ISSUED THIS EVENING TO INCREASE POPS
IN THE NORTH...AND LOWER POPS SLIGHTLY IN THE FAR SOUTHERN
COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED AUG 6 2008/

DISCUSSION...
COLD FRONTAL BOUNDARY EXTENDS FROM SOUTHERN OH WESTWARD THROUGH THE
MO BOOTHEEL. OTHER THAN A LITTLE PRECIPITATION OVER FAR EASTERN
KY...CONVECTION IS LIMITED ALONG AND AHEAD OF THE BOUNDARY.

GFS DATA SUGGESTS THAT TODAYS CAP WILL WEAKEN SOME AS WE MOVE INTO
THIS EVENING. ADDITIONALLY...A WEAK CONVERGENCE/MOISTURE AXIS WILL
SHIFT SOUTHWARD ACROSS THE MID STATE TONIGHT AS A FRONTAL BOUNDARY
MOVES OVER THE AREA. WILL INCLUDE JUST 30 POPS AS DYNAMICS ARE WEAK
AND THERE IS NOT MUCH ONGOING PRECIPITATION.

AS WE GET INTO THURSDAY...RAIN CHANCES WILL INCREASE...PARTICULARLY
OVER WESTERN TN AS THU 18Z RH PROGS POINT TO A MAXIMUM FOR THAT
AREA. WILL INCLUDE 50 POPS EXCEPT FOR LIKELY POPS WESTERN ZONES.
BOUNDARY WILL PUSH THROUGH THE AREA THU NT WITH DRIER AIR MOVING
IN.

FOR TEMPS...MAV CONTINUES TO BE TOO COOL ON LOWS...WILL TAKE THE
OVER FOR PDS 1 AND 3.

THE UPCOMING COOL DOWN WILL TAKE SOME TIME. 850 MB TEMPS WILL STILL
BE CLOSE TO 16C FRIDAY...SO HIGH TEMPS WILL STILL REACH INTO THE
UPPER 80S.

IN THE EXT FCST...COOLER DRIER AIR IS EXPECTED WITH HIGHS IN THE
LOWER TO MID 80S FOR SATURDAY AND SUNDAY. LOW TEMPS WILL BE A GOOD 5
TO 10 DEGREES BELOW NORMAL AS THE DRIER AIR ALLOWS FOR MORE
NOCTURNAL COOLING.

MOISTURE WILL RETURN NEXT WEEK WITH A SLIGHT CHANCE OF SHOWERS AND
T-STORMS BY TUES AND WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 6, 5:25 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT WED AUG 6 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A
FEW STORM COMPLEXES MOVE SOUTHEAST INTO MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AGAIN A SLIGHT RISK OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE
THURSDAY AS A COLD FRONT MOVES SOUTH ACROSS THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Aug 6, 8:15 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             8 SSW SPRINGFIELD       36.39N 86.93W
08/06/2008  E0.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN COOPERTOWN, 8 MILES SSW OF
            SPRINGFIELD.

&&

LDAVIS
Local storm report, Aug 6, 9:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             MOUNT JULIET            36.21N 86.52W
08/06/2008  E0.75 INCH       WILSON             TN   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL REPORTED BY EMERGENCY MANAGEMENT
            IN WILSON COUNTY AT INTERSECTION OF MT.JULIET ROAD AND
            DIVISION ROAD.

&&

LDAVIS
Special weather statement, Aug 6, 9:15 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT WED AUG 6 2008

TNZ008-009-028>030-070315-
MACON-SMITH-SUMNER-TROUSDALE-WILSON-
915 PM CDT WED AUG 6 2008

...THUNDERSTORMS...SOME STRONG...WILL CONTINUE TO MOVE ACROSS PARTS OF
SUMNER...WILSON...AND TROUSDALE COUNTIES...AND PUSH INTO PARTS OF
MACON COUNTY AND SMITH COUNTY AS WELL.

HAIL TO PENNY SIZE HAS BEEN REPORTED WITH SOME OF THESE STORMS...ALONG
WITH DOWNED TREES.

19
Local storm report, Aug 6, 9:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 ENE WHITE HOUSE       36.49N 86.60W
08/06/2008                   SUMNER             TN   STORM CHASER

            SMALL TREES DOWN AND LIMBS FROM LARGER TREES DOWN IN
            SUMNER COUNTY 4 MILES EAST OF WHITE HOUSE AT INTERSECTION
            OF HWY 76 AND HWY 25. LOSS OF COMMERCIAL POWER REPORTED.

&&

LDAVIS
Local storm report, Aug 6, 9:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
951 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     3 N LEBANON             36.25N 86.32W
08/06/2008                   WILSON             TN   LAW ENFORCEMENT

            TREES DOWN NEAR HWY 231 AND CEDAR GROVE RD

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:04 PM CDTSevere Thunderstorm WarningOHXRobertson26 min
Aug 6, 8:33 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner25 min
Aug 6, 9:35 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson25 min
Aug 6, 9:58 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett32 min
Aug 6, 9:59 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale31 min
Aug 6, 10:16 PM CDTSevere Thunderstorm WarningOHXJackson44 min
Aug 6, 10:33 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam27 min
Aug 6, 10:48 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam42 min
Aug 6, 11:29 PM CDTSevere Thunderstorm WarningOHXFentress, Overton31 min
Aug 6, 11:36 PM CDTSevere Thunderstorm WarningOHXCumberland39 min
Aug 7, 10:08 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.